Fentanyl exposure is a risk for first responders. Bodycam footage shows an officer being rescued from an accidental overdose as he visits the scene of a drug crime.

A video released by The National Institute for Occupational Safety and Health (NIOSH) illustrates the profound dangers of fentanyl exposure for first responders.

The video captures footage of a police officer who had arrived at a hotel room with drugs visibly scattered throughout the room and on tables. A bodycam shows the officer become upset, having difficulty breathing and eventually being unable to stand. A fellow officer administered naloxone to counteract the overdose symptoms.

Increased Risk of Accidental Exposure

Accidental exposure to fentanyl may happen as a first responder encounters the victim of an overdose. After arriving on the scene, fentanyl contamination can occur as the official assesses or aids the individual who is sick. Standard protocol for first responders includes triaging the victim to determine immediate procedures. In the event of a drug-related call, officers and other professionals exercise particular caution when touching or interacting with any evidence in the room. Additional precautions may be required due to the amount of fentanyl and other potent opioids.

Some forms of fentanyl can be 10,000 times stronger than morphine. According to the Drug Enforcement Administration, in 2017, 5.96 million prescriptions for fentanyl were issued. Fentanyl and synthetic opioids are often trafficked as pills or combined with heroin to increase potency. This escalation of use increases the likelihood that a first responder could encounter fentanyl.

Accidental exposure can happen in multiple ways:

  • Breathing in drug particles
  • Membranes in the nose can carry drug particles as someone touches their eyes, mouth or nose
  • Skin exposure
  • Eating or drinking
  • Accidental needle exposure

NIOSH is a leader in guidelines for drug exposures. Experts at the agency recommend medical surveillance of people in fields who handle materials that could be hazardous or contaminated. They also provide operational standards for health care workers and people who may interact with biological or other dangerous materials like fentanyl.

Symptoms of Fentanyl Exposure

Symptoms of fentanyl exposure are important to recognize as the drug can act quickly. Fentanyl can typically be identified as crystals or a powder, which is similar to the form of other drugs that may not generate the same reaction. According to the Centers for Disease Control and Prevention, fentanyl may contaminate water, food and both indoor and outdoor air. The onset of symptoms may begin with discomfort and difficulty breathing within the first few minutes of exposure.

Fentanyl Overdose Symptoms

Fentanyl overdose symptoms include:

  • Difficulty breathing
  • Decreased pulse
  • Drowsiness or falling asleep
  • Lowered body temperature
  • Difficulty talking or moving
  • Faintness and dizziness

Fentanyl overdose death can occur if treatment is not administered.

Fentanyl Overdose Treatment

In the event of exposure, fentanyl overdose treatment should immediately be administered. Naloxone is the standard drug to counteract opioid overdose. Naloxone should be given to the exposed individual and medical monitoring should continue. In the event of an accidental exposure to a dangerous drug or if you or someone you know is involved in a drug overdose event, it is important to seek medical attention immediately.


Joy Youell
By – Joy Youell
Joy Youell is a writer and content developer with a background in educational research. Using sound pedagogical approaches and expert-backed methods, Joy has designed and delivered adult learning content, professional development, and company training materials for organizations. Read more
Daron Christopher
Editor – Daron Christopher
Daron Christopher is an experienced speechwriter, copywriter and communications consultant based in Washington, DC. Read more
Sources

Drug Enforcement Administration. “2018 National Drug Threat Assessment.” Published October 2018. Accessed August 9, 2019.

Drug Enforcement Administration. “Fentanyl.” Published October 2018. Accessed August 9, 2019.

Howard, John et al. “Fentanyls and the Safety of First Responders: Science and Recommendations.” Published June 26, 2018. Accessed August 9, 2019.

National Institute on Drug Abuse. “What is fentanyl?” Revised February 2019. Accessed August 9, 2019.

The National Institute for Occupational Safety and Health (NIOSH). “Fentanyl: Incapacitating Agent.” Reviewed May 12, 2011. Accessed August 9, 2019.

The National Institute for Occupational Safety and Health (NIOSH). “Hazardous Drug Exposures in Healthcare.” Reviewed September 27, 2018. Accessed August 9, 2019.

Medical Disclaimer

The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.